Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


one time heroin injection with clean needle/syringe. symptoms/risk level?
Feb 5, 2009

Thanks for reading my questions. I'm having severe anxiety about contracting HIV and was wondering what was the likelihood of being HIV+ and the correspondence of my symptoms.

I am a 21 year old, white female in college. Two weeks ago, I stupidly injected heroin for my first (and last) time. I used a brand new needle/syringe and I thought that would be enough to protect me. I only realized after that I had shared a spoon with someone else. The heroin used for me was a fresh piece from the one that she had used. The little piece of cotton used was new for me and I was only injected once, into my muscle because she missed the vein. I know this because of the massive circular bruising I had and the fact that the heroin took about 5-8 minutes to kick in as opposed to seconds. The person who used the spoon before me told me that she had recently been tested for HIV and Hepatitis and was clean. She is not feeling sick and neither is the boy who injected after me (another clean needle but same spoon, different cotton and heroin).

Two days post-injection, I developed a cold. I know thats probably too early to be ARS symptoms but then about 2 days ago(15 days post injection), I developed swollen tonsils with grey/white pus on them. I went to the doctor and had a fever of exactly 100 degrees. She rapid tested me for strep type A and it was negative, but she said that could be because my symptoms were relatively new. Its worse today, with a fever of 99.9 (I have been taking fever reducing medicine every so often) and lots of difficulty swallowing. She tested me for mono and is sending my blood in for STD and HIV testing as well. She said to me that its unlikely HIV because of how soon it is. I should get my throat culture results back tomorrow. I have no swollen glands anywhere else, including my neck, armpit or groin. I feel a little feverish (achy-ish), but I do have a low grade fever that responds to medication. I do not have chills or spots on my tongue. I also do not have a rash.

I have had only protected sex and unprotected oral, most without ejaculation. I immediately regretted my decision to inject heroin and began freaking out about HIV despite using a clean needle/syringe. I have scoured the internet since my injection and have become obsessed with ARS symptoms. What do you think the likelihood of my being infected with HIV is? I have been smoking ciggarettes and drinking and not really eating properly lately, so do you think it could be just a viral/bacterial infection of the throat or is this symptomatic of HIV?

Can't stop obsessing and freaking out. Feel like I'm becoming a hypochondriac. Hoping that Dr. Bob's no nonense, kind hearted medical wisdom will help to sort me out. Please respond soon so I can get back to my normal life. Am I just being a crazy cyberchondriac?

Response from Dr. Frascino

Hello,

First off, I absolutely agree with you: Injecting heroin is a stupid, stupid, stupid thing to do. Girl, what the hell were you thinking??? The estimated per-act risk for acquiring HIV from sharing works for injection-drug use with a partner confirmed to be HIV infected is 67 per 10,000 exposures. (For comparison, the statistic for unprotected receptive anal sex is 50 per 10,000 exposures.) I am not concerned about your symptoms. (Symptoms are unreliable in predicting who is and is not HIV infected.) Rather, I'm very concerned about the HIV risk you consciously decided to take. That is the reason you should be worried, whether or not you have symptoms.

My advice is as follows:

1. Wise up and never put yourself at risk of HIV again.

2. Wise up and never use heroin again. It can and will destroy your health and happiness. It will also eventually kill you.

3. Stop smoking cigarettes. If you don't, they will kill you in a very painful and undignified fashion.

4. Get an HIV-antibody test at the three-month mark.

5. Follow up with your general medical doctor regarding your swollen-tonsils problem.

6. Clean up your act! Begin eating properly; stop the alcohol and nicotine abuse; start exercising.

7. Stop freaking out. It won't help, nor will it change the results of your HIV tests.

If this response was less "kind hearted" than you anticipated, consider it tough love.

Good luck. Be well.

Dr. Bob



Previous
my blood came in contact with urine of hiv positive. Very scared.
Next
Please!!!!! Donation on the way

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement